Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 178, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 5, 2000, 2:57 PM CDT for Page County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 5, 2000, 2:57 PM CDT (19:57 UTC)
- Expired
- Jul 5, 2000, 3:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Page County, IA
The radar
The Omaha radar (KOAX), 136 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 3:15 PM CDT | Thunderstorm Wind 50 E | Clarinda, IA | Thunderstorm winds downed a few power lines around Clarinda. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 10:30 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 945 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 052000 SVROMA IAC145-052045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 257 PM CDT WED JUL 5 2000 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PAGE COUNTY IN SOUTHWEST IOWA * UNTIL 345 PM CDT * AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF HEPBURN...OR ABOUT 51 MILES SOUTHEAST OF OMAHA...MOVING SOUTHEAST AT 35 MPH. SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 345 PM CDT INCLUDE...CLARINDA...HEPBURN...COLLEGE SPRINGS...SHAMBAUGH DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS SEVERE THUNDERSTORM. FOR YOUR PROTECTION...GO TO THE LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS. LAT...LON 4093 9506 4085 9528 4026 9491 4036 9465 MEAD NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:40 AM CDT, 12 hours 17 minutes earlier.
Area forecast discussion, Jul 5, 2:40 AM CDT, 12 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 240 AM CDT WED JUL 5 2000 TSTMS...WITH THREAT OF SVR WX AND HEAVY RAIN...ARE THE PRIMARY FCST CONCERN FOR TODAY INTO THIS EVENING. SFC ANLYS EARLY THIS MORNING SHOWED A WARM FNT EXTENDING FROM LOW PRES OVER CO ALONG THE NE/KS BORDER AND INTO NRN MO. FNT APPEARED TO BE N OF FNB AND BIE IN THE FAR SRN PART OF THE FCST AREA. ANOTHER FNT...PROBABLY NEAR THE 850 MB LEVEL...SEEMED TO EXTEND FROM SERN IA INTO SERN SD. WILL HAVE TO MONITOR NRN PART OF THE AREA FOR PSBL CONVECTIVE DVLPMNT EARLY THIS MORNING. SFC DEWPOINTS WERE IN THE LOWER TO MID 70S OVER MOST OF NEBRASKA. CONVECTIVE COMPLEX IN THE DKTS AND MN WAS DROPPING ESE. OUTFLOW BOUNDARY FROM THIS WAS MOVING S...AND MAY INTERACT WITH STORMS MOVING NEWD FROM THE NE PNHDL. THOSE STORMS SEEM TO BE ASSOCIATED WITH A SPEED MAX AROUND 250 MB...AND A WEAK SHORTWAVE. THE ETA...NGM AND MM5 FROM NCAR ARE IN PRETTY GOOD AGREEMENT WITH THE EXPECTED SCENARIO FOR TODAY. STRONG STORMS ARE EXPECTED TO ORGANIZE OVER NCNTRL NE...THEN MOVE/PROPAGATE E OR ESE INTO ERN NE. CAP AT 700 MB WAS QUITE STRONG LAST EVENING...BUT MODELS SHOW THAT MID LEVEL TEMPS SHOULD COOL DURING THE DAY. HIGHS ON TUE WERE MAINLY IN THE MID 80S. WILL FCST MID TO UPPER 80S FOR MOST AREAS TODAY...BUT SLIGHTLY WARMER ALONG THE KS BORDER. TNGT...CONVECTIVE COMPLEX SHOULD MOVE OUT OF NERN NE...BUT LINGER OVER THE S. HEAVY RAIN EVENT FROM MONDAY EVENING INTO TUESDAY MORNING WAS MAINLY OVER THE SRN PART OF SERN NE. WILL NOT ISSUE A FLASH FLOOD WATCH FOR NERN NE FOR TODAY SINCE IT HAS BEEN A WHILE SINCE HEAVY RAIN FELL THERE. A WATCH MAY BE NEEDED ACROSS SERN NE TNGT. LOWS SHOULD BE AROUND 70 OR IN THE LOWER 70S FOR MUCH OF THE AREA TNGT. HIGHS THURSDAY SHOULD BE SIMILAR TO THOSE OF TODAY. WILL LOOK AT THE NEW MRF...BUT IT HAS BEEN TRYING TO MAKE THINGS HOT WITH HIGHS IN THE 90S FOR OVER A WEEK NOW. THE ECMWF AND UKMO ARE SIMILAR IN BUILDING A 500 MB RIDGE OVER THE MID PART OF THE COUNTRY FRIDAY THROUGH MONDAY...BUT CONFIDENCE IN THAT HAPPENING IS NOT HIGH. FIRST DRAFT OF THE WORK ZONES WAS JUST SENT. .OMA...NONE. MILLER
In the hours before
Special weather statement, Jul 5, 10:05 AM CDT, 4 hours 52 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-052300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1005 AM CDT WED JUL 5 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. A VERY MOIST AND UNSTABLE AIRMASS REMAINED IN PLACE OVER THE AREA... AND A WARM FRONT OVER SOUTHEAST NEBRASKA WAS LIFTING NORTH. THUNDERSTORMS ARE LIKELY ACROSS THE AREA TODAY AND TONIGHT. THE ATMOSPHERE WILL BE VERY UNSTABLE...AND THE VERTICAL WIND SHEAR IS EXPECTED TO INCREASE. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE. VERY HEAVY TO EXCESSIVE RAINFALL...WHICH COULD CAUSE LOCAL FLOODING...IS ALSO POSSIBLE. WARM TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE MAY TEND TO LIMIT THE COVERAGE OF STORMS OVER THE SOUTHEAST PART OF NEBRASKUA IN THE COUNTIES BORDERING KANSAS. GW
Special weather statement, Jul 5, 2:00 PM CDT, 57 minutes before
NEZ016>018-030>033-042>044-050-051-051931- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 200 PM CDT WED JUL 5 2000 ...SEVERE THUNDERSTORM WATCH 536 IS NO LONGER IN EFFECT IN THE FOLLOWING COUNTIES OF EAST CENTRAL NEBRASKA... ANTELOPE...PIERCE...WAYNE...MADISON...STANTON...CUMING... BOONE...PLATTE...COLFAX...DODGE...BUTLER AND SAUNDERS. THE ARE OF STRONG TO SEVERE THUNDERSTORMS HAS SHIFTED SOUTH AND EAST OF ThHESE AREAS. SEVERE THUNDERSTORM WATCH 536 CONTINUES UNTIL 300 PM AS ISSUED EARLIER FOR OTHER PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. GW
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:09 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 36 min |
| Jul 5, 1:33 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 57 min |
| Jul 5, 1:50 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.